If you’ve ever wondered why your eye keeps twitching, what the white spots on your nails might mean, or why your tongue is looking different in some way (for example with a yellow coating), then read on.
With today’s stressful lifestyles (goodness, it’s nearly Christmas already!), poor diet and lifestyle choices, high caffeine consumption and questionable alcohol intake it’s no surprise that our bodies may be showing real signs of inadequate vitamin or mineral levels.
I wondered for a long time why my eye kept twitching. Particularly annoying whilst having a serious conversation with someone. I wondered, could they see it? Or was it just me that felt silly not being able to control my own face! Then I clicked. It is thought that as many as half of New Zealanders suffer from low magnesium levels. This can cause symptoms including the aforementioned twitching eye or face muscles, muscle cramps, migraines, anxiety and restless leg syndrome.
White spots on nails are another conundrum. We have lots of people come into the pharmacy with these. Funnily enough, it can be a sign of low zinc levels in your body. Zinc is known to help with healing, skin problems and your body’s immunity. Low zinc levels have also been associated with chronic fatigue and tiredness.
People don’t often stick out their tongue at me, but if you’ve been checking your tongue in the mirror and think it’s not looking quite right, then you might get someone to check it out. Different problems with the tongue often indicate a lack of different nutrients. The most common being a lack of particular B vitamins.
Certain medications can be responsible for low levels of vitamins and minerals. This doesn’t mean that you should stop taking your medication! But it is certainly worthwhile considering balancing your prescription with complementary medicines – especially if you are experiencing symptoms that might indicate a deficiency. Taking Omeprazole, for example, can lead to low levels of minerals such as magnesium and zinc.
Sometimes these symptoms represent a different problem, so always talk to your health care professional. If you are going to take a supplement, you’ll need to check exactly which would benefit you most, at what dose and for how long. For instance, there are several different types of magnesium. Taking magnesium citrate might help with a twitching eye, but magnesium oxide will simply give you diarrhoea!
As for me – I am twitchy eye free and loving it.